Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2018, 7:45 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 7:45 PM CDT (00:45 UTC)
- Expired
- Jun 23, 2018, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2111 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted.
825 WUUS54 KBMX 240045 SVRBMX ALC057-075-240115- /O.NEW.KBMX.SV.W.0059.180624T0045Z-180624T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 745 PM CDT SAT JUN 23 2018 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... West central Fayette County in west central Alabama... East central Lamar County in west central Alabama... * Until 815 PM CDT. * At 744 PM CDT, a severe thunderstorm was located over Blooming Grove, or 8 miles northwest of Fayette, moving southeast at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fayette, Blooming Grove, Bluff, Bevill State College Fayette and Richard Arthur Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This thunderstorm is capable of producing all types of severe weather including extremely large hail, destructive straight line winds and tornadoes. Move quickly to a safe shelter such as an interior room, a bathroom, closet or basement. && A Tornado Watch remains in effect until 1000 PM CDT for west central Alabama. LAT...LON 3376 8804 3384 8798 3380 8772 3364 8783 TIME...MOT...LOC 0044Z 293DEG 14KT 3378 8795 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ 05
2 follow-up statements
550
WWUS54 KBMX 240057
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
757 PM CDT SAT JUN 23 2018
ALC075-240106-
/O.CAN.KBMX.SV.W.0059.000000T0000Z-180624T0115Z/
Lamar AL-
757 PM CDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAMAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Alabama.
LAT...LON 3380 8772 3364 8783 3371 8795 3384 8795
TIME...MOT...LOC 0056Z 293DEG 14KT 3376 8790
$$
ALC057-240115-
/O.CON.KBMX.SV.W.0059.000000T0000Z-180624T0115Z/
Fayette AL-
757 PM CDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WEST CENTRAL FAYETTE COUNTY...
At 756 PM CDT, a severe thunderstorm was located near Bluff, or near
Fayette, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayette, Bluff, Bevill State College Fayette and Richard Arthur
Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
A Tornado Watch remains in effect until 1000 PM CDT for west central
Alabama.
LAT...LON 3380 8772 3364 8783 3371 8795 3384 8795
TIME...MOT...LOC 0056Z 293DEG 14KT 3376 8790
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
05949 WWUS54 KBMX 240106 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 806 PM CDT SAT JUN 23 2018 ALC057-240115- /O.CON.KBMX.SV.W.0059.000000T0000Z-180624T0115Z/ Fayette AL- 806 PM CDT SAT JUN 23 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WEST CENTRAL FAYETTE COUNTY... At 806 PM CDT, a severe thunderstorm was located near Fayette, moving southeast at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Fayette, Bevill State College Fayette and Richard Arthur Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This thunderstorm is capable of producing all types of severe weather including extremely large hail, destructive straight line winds and tornadoes. Move quickly to a safe shelter, such as an interior room, a bathroom or closet or basement. && A Tornado Watch remains in effect until 1000 PM CDT for west central Alabama. LAT...LON 3380 8772 3364 8783 3371 8792 3380 8791 TIME...MOT...LOC 0106Z 293DEG 14KT 3374 8785 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:30 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 23, 7:30 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 730 PM CDT Sat Jun 23 2018 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Several rotating storms have developed over areas from Vernon to Double Springs. These storms will continue eastward the next few hours with damaging winds, quarter size hail and a tornado possible. The rotation has been well entrenched in the mid levels and have not seen too much evidence of any lowering. It appears that low level winds and convergence are weaker and the rotation is having a very hard time building down. LCL's do lower in northern areas and we are also entering times just after sunset where it typically goes down. Bulk Shear values are around 30kts, so some organization is possible. This value is lower than yesterday under nearly the same environmental parameters. Effective helicity values are around 200, and as evidenced, rotation is taking place. A mid level disturbance is moving over the region and helping ignite this activity. Will monitor these storms closely the next few hours and expect a decrease by mid evening. 75 Previous short-term discussion: Through early this evening. We're continuing to re-evaluate the forecast for this afternoon and evening in terms of the severe weather potential across Central Alabama. Earlier activity from the previous MCS has weakened considerably, with the leftover outflow boundary now pushing into Chambers and Lee County. Behind that cold pool lies a much more stable airmass, and many locations remain in the 70s. However, clouds are quickly trying to clear enough for some daytime heating. We're now at 82 degrees here at the Shelby County Airport. Meanwhile, locations farther south and west that were unaffected by the MCS this morning are already quite warm into the upper 80s. As the severe threat ends across the far northeast counties through the early afternoon hours, we'll continue to watch additional development to our west. Large outflow boundaries from previous convection are racing our direction from Mississippi and Arkansas. Those boundaries may trigger additional convection this afternoon within areas that will be very unstable. RAP forecasts are pointing at 3000-4000 J/KG of SB CAPE building into at least our far western/southwestern counties by late this afternoon. However, the RAP is currently not doing a good job of taking into account the large subsidence zone that's currently in place. It's also unclear if we'll have enough lift by those outflow boundaries moving in from the west to trigger those storms. The HRRR and other mesoscale guidance is starting to hint at more development following almost no development a few hours ago. Therefore, much uncertainty remains in today's severe weather forecast. For now, will leave our current forecast as-is with the potential for additional development. Based on additional guidance and observation trends this afternoon, we'll likely be updating our severe threat graphic by 4pm. Damaging straight-line winds will remain the greatest hazard. 56/GDG .LONG TERM... Sunday through Friday. Height rises on Sunday should lead to hotter conditions and very minimal prospects for rainfall. The upper-level ridge should continue to limit rain chances on Monday and Tuesday, but isolated convection cannot be ruled out. The ridge may weaken on Wednesday as a trough moves through the Great Lakes and Ohio Valley. There is good model support for a weak shortwave near the base of the trough over the Tennessee Valley which would lead to enhanced rain chances. This features may end up getting pulled south and west across the forecast area on Thursday and Friday as ridge develops to our north. This scenario would lead to a continuation of somewhat enhanced rain chances. 87/Grantham && .AVIATION... 00Z TAF Discussion. Next upper level disturbance was entering western Alabama and kicking off a few thunderstorms. These storms will have the potential of producing some gusty winds, a tornado and frequent lightning. At this time, the storms are expected to diminish by around 10 pm. but not completely go away. Added a mention of VCTS at TCL/BHM and have skipped all other terminals. High pressure builds over the region on Sunday and shower/storm chances go way down. Will not mention any convection for Sunday but an isolated storm is possible with chances only about 10 percent. MVFR ceilings are possible again overnight. The best chance will be south and have clouds around 015 after 06z. Northern areas was not quite as confident but have a tempo group of ceilings at 025. Ceilings rise and thin by 15-16z and southwest winds continue at 8kts or so. 75 && .FIRE WEATHER... High rain chances will continue for today especially across the northern third of the area. Patchy fog may develop in the overnight and early morning hours where rainfall occurs. Rainfall is not expected on Sunday as a suppressive ridge develops. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 91 71 92 71 / 40 10 10 30 10 Anniston 69 91 72 93 72 / 40 10 10 30 20 Birmingham 73 93 74 94 74 / 40 10 10 30 10 Tuscaloosa 74 95 74 95 74 / 30 10 10 30 10 Calera 73 92 73 93 73 / 30 10 10 30 20 Auburn 72 91 73 92 74 / 20 10 10 30 20 Montgomery 73 93 75 94 75 / 20 10 10 30 20 Troy 74 92 73 93 74 / 20 10 10 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 23, 5:47 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 547 PM CDT Sat Jun 23 2018 ALZ011>015-017>050-250200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 547 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Severe thunderstorms are possible this afternoon generally for areas north of a line from Livingston to Auburn. A few tornadoes are possible for area north of a line from Millport to Warrior to Oneonta. Additional storms will be capable of producing wind gusts 40 to 60 mph, heavy rain, and frequent lightning. The storms will diminish in intensity by around 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed into the evening hours.
In the hours before
Special weather statement, Jun 23, 7:00 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Birmingham AL 700 PM CDT SAT JUN 23 2018 ALZ014-015-240030- Walker AL-Winston AL- 700 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER AND SOUTHERN WINSTON COUNTIES UNTIL 730 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over Ashbank, or near Lynn, moving east at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lynn, Nauvoo, Camp McDowell, Ashbank, Poplar Springs, Smith Lake, Clear Creek, Seymour Branch, Yellow Creek, Little Bear Branch, Coon Creek, Rockhouse Creek, Lupton, Big Bear Branch, Curtis Crossroads and Black Pond. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3401 8755 3411 8753 3410 8722 3389 8736 TIME...MOT...LOC 0000Z 282DEG 14KT 3402 8748 05
Special weather statement, Jun 23, 7:02 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
702 PM CDT SAT JUN 23 2018
ALZ012-013-240030-
Fayette AL-Lamar AL-
702 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND EAST
CENTRAL LAMAR COUNTIES UNTIL 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blooming Grove, or near Vernon, moving east at 20 mph.
Another strong thunderstorm was located near Bluff in western
Fayette County.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Winfield, Fayette, Vernon, Sulligent, Gu-
Win, Blooming Grove, Lamar County Airport, Bluff, Bevill State
College Fayette, Wayside and Richard Arthur Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3389 8812 3392 8791 3391 8778 3366 8779
3371 8812
TIME...MOT...LOC 0001Z 268DEG 19KT 3381 8804
05Special weather statement, Jun 23, 7:18 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
718 PM CDT SAT JUN 23 2018
ALZ013-240045-
Fayette AL-
718 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 745
PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayette, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fayette, Berry, Bankston, Bevill State College Fayette, Hubbertville,
Fowlers Crossroads and Richard Arthur Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3384 8785 3381 8753 3373 8753 3361 8759
3361 8761 3375 8791
TIME...MOT...LOC 0018Z 290DEG 23KT 3378 8780
05Special weather statement, Jun 23, 7:26 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Birmingham AL 726 PM CDT SAT JUN 23 2018 ALZ012-013-240100- Fayette AL-Lamar AL- 726 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND EAST CENTRAL LAMAR COUNTIES UNTIL 800 PM CDT... At 726 PM CDT, Doppler radar was tracking a strong thunderstorm over Blooming Grove, or 7 miles east of Vernon, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fayette, Blooming Grove, Bluff, Bevill State College Fayette and Richard Arthur Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3376 8807 3385 8806 3387 8774 3366 8775 TIME...MOT...LOC 0026Z 274DEG 22KT 3379 8799 05
Special weather statement, Jun 23, 7:28 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Birmingham AL 728 PM CDT SAT JUN 23 2018 ALZ014-015-240100- Walker AL-Winston AL- 728 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER AND SOUTH CENTRAL WINSTON COUNTIES UNTIL 800 PM CDT... At 727 PM CDT, Doppler radar was tracking a strong thunderstorm over Poplar Springs, or 8 miles east of Lynn, moving east at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Jasper, Curry, Camp McDowell, Poplar Springs, Smith Lake, Maple Branch, Devils Branch, Seymour Branch, Duncan Bridge, Little Dismal Creek, Coon Creek, Manchester and Battle Branch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3400 8748 3405 8746 3403 8718 3388 8725 TIME...MOT...LOC 0027Z 285DEG 9KT 3400 8742 05
Special weather statement, Jun 23, 7:42 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
742 PM CDT SAT JUN 23 2018
ALZ013-240115-
Fayette AL-
742 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 815
PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bankston, or 8 miles east of Fayette, moving southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Berry and Bankston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3371 8779 3380 8773 3377 8753 3371 8753
3361 8760 3361 8764
TIME...MOT...LOC 0042Z 300DEG 11KT 3372 8769
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:00 PM CDT | Special Weather Statement | BMX | Winston | 30 min |
| Jun 23, 7:02 PM CDT | Special Weather Statement | BMX | Lamar | 28 min |
| Jun 23, 7:18 PM CDT | Special Weather Statement | BMX | Fayette | 27 min |
| Jun 23, 7:20 PM CDT | Areal Flood Advisory | BMX | Marion, Walker, Winston | 115 min |
| Jun 23, 7:26 PM CDT | Special Weather Statement | BMX | Fayette | 34 min |
| Jun 23, 7:28 PM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Jun 23, 7:42 PM CDT | Special Weather Statement | BMX | Fayette | 33 min |
| Jun 23, 7:54 PM CDT | Special Weather Statement | BMX | Walker | 36 min |
| Jun 23, 7:55 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar | 2 hr |
| Jun 23, 7:55 PM CDT | Special Weather Statement | BMX | Marion | 35 min |
| Jun 23, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 31 min |
| Jun 23, 8:38 PM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| Jun 23, 8:53 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.